Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 19, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 15, 2010, 9:05 AM CDT for 4 counties in Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2010, 9:05 AM CDT (14:05 UTC)
- Expired
- Jun 15, 2010, 3:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Appanoose County, IA, Decatur County, IA, Monroe County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:23 AM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 15, 6:23 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 623 AM CDT TUE JUN 15 2010 .UPDATE AVIATION DISCUSSION... .SHORT TERM /TODAY/... H850 BOUNDARY AND WEAK SFC WAVE CONTINUE OVER THE AREA EARLY THIS AM. MODELS CONTINUE TO SUGGEST ISENTROPIC LIFT OVER THE BOUNDARY THIS MORNING WITH THE ACTIVITY GRADUALLY SHIFTING SOUTHEAST DURING THE AFTERNOON HOURS. HRRR/GFS/NAM ALL SHOW ACTIVITY IN KANSAS AND MO INCREASING NORTHWARD THROUGH THE MORNING. DENSE FOG ALSO A PROBLEM IN THE NORTH...THOUGH COVERAGE IS PATCHY TO AT TIMES WIDESPREAD. WILL ISSUE A DENSE FOG ADV FOR THE NORTHWEST/WEST UNTIL 8 AM. SHOWERS AND SCT STORMS WILL BE MOVING IN FROM THE SOUTH AND EXPECT THE MOVEMENT TO KEEP RAINFALL TOTALS FROM GETTING TOO HIGH. THERE MAY BE A FEW AREAS THAT NEED WATCHING DURING THE MORNING HOURS. HIGHS WILL BE HELD BACK A BIT NORTH/NORTHEAST. WILL SEE CLOUDS DIMINISH BY LATER IN THE AFTERNOON AND SUN TO RETURN MOST AREAS WEST. .LONG TERM /TONIGHT THROUGH MONDAY/... TONIGHT SHOULD BE QUIET WITH RIDGE MOVING OVER THE CWA. WILL LKLY SEE SOME PTCHY FOG WITH LIGHT WINDS OVR VERY WET GROUND AND HAVE PUT IN PTCHY FOR FOR MUCH OF THE CWA. WAA WED NGT WILL PRODUCE SOME TSRA OVR NGT WED NGT. MDLS ARE NOT VERY CONSISTENT WITH EACH OTHER OR EVEN INTERNALLY FOR THE SYS COMING THRU ON THU. WENT MOSTLY WITH TIMING OFF THE GFS AND THE THERMAL FIELDS...THOUGH PCPN FIELDS NOT MAKING A LOT SENSE CONCEPTUALLY. EXPECT TO SEE SOME REMAINING TSRA OVR THE NERN ZNS IN THE MRNG...WITH A GOOD PART OF THE DAY RAIN FREE. DECENT CAPE VALUES BCMG UNCAPPED BY AFTN SHOULD ALLOW FOR DECENT CONVECTION ALNG AND AHEAD OF CDFNT. EXPECT TO SEE FNT HAVING A HARD TIME GETTING TOO FAR SOUTH WITH UPR RDG TRYING TO BCM ESTABLISHED OVR THE CENTRAL U.S. AND UPPER LOW LIFTING WELL AWAY FRM THE CONUS. THE UPCOMING WEEKEND IS LKLY TO BECOME ACTIVE ONCE AGAIN WITH SWLY FLOW SETTING UP AND FNTL BNDRY HOLDING ACRS THE CENTRAL U.S. && .AVIATION... 15/12Z...WEAK BOUNDARY REMAINS OVER THE AREA WITH UPPER LEVEL LOW EXPECTED TO TRACK EAST TODAY. AS H850 TRANSPORT REMAINS SOUTHERLY TODAY SHOWERS AND THUNDERSTORMS WILL INCREASE SOUTHEAST HALF OF AREA. VSBYS WILL IMPROVE THIS AFTERNOON...BUT REMAIN VLIFR THROUGH 13Z AND THEN MVFR PRIOR TO VFR AFT 15Z. LOWS PULLS OUT BY 20Z AND CIGS SHOULD IMPROVE TO VFR MOST AREAS. BR AND FG AGAIN POSSIBLE AFT 16/04Z BUT WILL LET NEXT PACKAGE HANDLE TIMING AND COVERAGE OF EXPECTED CONDITIONS. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 8 AM CDT THIS MORNING FOR AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-GUTHRIE-HAMILTON- HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-STORY-WEBSTER- WINNEBAGO-WRIGHT. && SHORT TERM...REV LONG TERM...MS JUN 10 AVIATION...REV
Hazardous weather outlook, Jun 15, 5:10 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 510 AM CDT TUE JUN 15 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-161100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 510 AM CDT TUE JUN 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MOST OF THE AREA THIS MORNING...AND EAST OF A MASON CITY TO LAMONI LINE THIS AFTERNOON. SEVERE WEATHER IS NOT LIKELY...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF CENTRAL INTO SOUTHEAST IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY NIGHT AND CONTINUE INTERMITTENTLY THROUGH THE WEEKEND. SOME OF THE STORMS MAY BE SEVERE LATE WEDNESDAY NIGHT INTO EARLY THURSDAY OVER NORTHWEST IOWA...AND THURSDAY AND THURSDAY NIGHT OVER THE ENTIRE STATE WITH HIGH WINDS AND HAIL THE PRIMARY THREAT. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE EXACT LOCATION AND EXTENT OF SEVERE WEATHER FRIDAY INTO THE WEEKEND...THOUGH SEVERE WEATHER IS POSSIBLE AS IS HEAVY RAINFALL. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF CENTRAL INTO SOUTHEAST IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME...ESPECIALLY THURSDAY AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 15, 8:44 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 844 AM CDT TUE JUN 15 2010 IAZ075-084>086-094>097-151445- APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MONROE-WAPELLO-WAYNE- 844 AM CDT TUE JUN 15 2010 ...THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN IN SOUTHEAST IOWA THIS MORNING... AT 838 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS MOVING NORTHEAST ACROSS SOUTHEAST IOWA SOUTHWEST OF OTTUMWA. THE THUNDERSTORMS WILL MOVE NORTHEAST AT AROUND 35 MPH AND THEY WILL IMPACT OTTUMWA...CENTERVILLE...BLOOMFIELD...ALBIA...CORYDON AND RURAL AREAS IN SOUTHEAST IOWA THROUGH 1000 AM. ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. THE HEAVY RAIN MAY CAUSE RAPID RISES IN SMALL STREAMS. FLASH FLOODING IS POSSIBLE SO LISTEN FOR POSSIBLE WARNINGS. JOHNSON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:29 AM CDT | Areal Flood Advisory | DMX | Black Hawk | 3 hr |
| Jun 15, 3:48 AM CDT | Dense Fog Advisory | DMX | Audubon, Boone, Calhoun, Carroll, Crawford, Emmet and 13 more | 3 hr |
| Jun 15, 8:23 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 19 hr |
| Jun 15, 9:52 AM CDT | Flash Flood Warning | DMX | Mahaska, Monroe, Wapello | 5 hr |
| Jun 15, 10:03 AM CDT | Areal Flood Advisory | DMX | Wapello | 3 hr |
| Jun 15, 10:08 AM CDT | River Flood Warning | DMX | Decatur | 11 hr |
| Jun 15, 10:08 AM CDT | River Flood Warning | DMX | Appanoose, Wayne | 25 hr |
| Jun 15, 10:18 AM CDT | Flash Flood Warning | DMX | Davis, Wapello | 3 hr |
| Jun 15, 11:20 AM CDT | Flash Flood Warning | DMX | Poweshiek | 2 hr |
| Jun 15, 2:15 PM CDT | River Flood Warning | DMX | Wapello | 21 hr |
| Jun 15, 3:04 PM CDT | Areal Flood Warning | DMX | Appanoose, Monroe | 24 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.